Very high peak flow, but very hard to breath!

I'm a bit scared lately and need help. I take a purple inhaler now having previously used Clenil Modulite and Serevent. I also have Ventolin which I am needing more and more of now, despite the improving weather etc.

I never cough or wheeze, but I do get some chest tightness, visial disturbance, burning feet and heavy shortness of breath both inhaling and exhaling, but mostly inhaling. A couple of puffs of Ventolin or more stops symptoms but it doesn't last long. Lately I've been trying to reduce my blue inhaler dosage, but ultimatly I fail every time; I can't even sit still or walk a few steps when the blue inhalee wears off and symptoms return. If I wait too long, once I take the blue inhaler my breathing may improve, but I feel the anxiety from the dyspnea before carry through.

The trouble is I have a peak flow meter for about a month now. It never sinks below 600, and has gone as high as 700 very often! There is no difference between when I take a puff or not. I know it is not hyperventilation because I never get the usual things like pins and needles. Also a pulse oximeter has spotted my oxygen sink below 89% twice now: doctors STILL called it a panic attack, but what kind of panic attack gets better with blue inhalers?!

I have so many questions, but these will suffice for now:

- Why is my peak flow higher than average when I am visibly struggling to get air in and out?

- Can blue inhalers help with non-asthmatics, or do they have a rebound effect that is fooling me into thinking I have asthma?

- The long acting bronchodilator and steroid combi still haven't helped after almost 2 months. Why?

I'm sorry if I sound desperate; I can't eat or sleep without my blue inhaler right now, and I'm scared to go out in the cold or even leave my room unless it's with a friend. Thank you for any help you can offer!

5 Replies

  • Your situation sounds incredibly complicated & I aren't really sure what to suggest other than there may be other problems than asthma.

    First of all, there's lots of good research into placebo effects showing how they can impact on health, indeed some research on how the way a health professional presents medication can influence how the patient thinks it works (or doesnt).

    That might mean it works because you want it to, but I'm absolutely not saying that is what is happening. Only that it's a possibility.

    Blue inhalers are bronchodilators, so they will dilate the bronchial tubes of anyone. Obviously the point is that non-asthmatics (or at least people with healthy lungs) don't need that treatment & I assume taking the medication becomes dangerous.

    What you are describing though is that you get out of breath, the inhaler seems to help but your peak flow isn't affected by taking it, which isn't a close fit for asthma symptoms per se, but might be caused by something more complex (or just different!).

    I think you need to find a qualified health professional to talk all this through with. If your peak flow is good but your sats less so then there's something odd going on, but you need someone with specialist knowledge to talk through it I think & build some understanding. There might be other tests as well that can help with a fuller diagnosis.

    I hope you find something out soon that helps you.

  • You sound very similar to me, and I suspect I have Cough Variant Asthma though I'm still exploring this with my new respiratory team. Do you cough constantly or do you wheeze? My peak flow doesn't drop and my pulse ox reading stays high even when I'm struggling not to pass out from lack of oxygen. It makes it very difficult to be taken seriously in hospital, which I've written about here before if you want to have a read.

    With the severity of your symptoms you need urgent, specialist assessment. Ask for a referral to a respiratory specialist as soon as possible. As Minushabens said, it could be asthma or something else as well, and it needs a full exploration. Good luck.

  • Sadly I never cough OR wheeze, which has made a diagnosis practically impossible at the moment. A physio says I have "Dysfunctional Breathing disorder" not that I know what this means, but she also said blue inhalers can help with such things. Is that true?

  • Sadly, I really don't know. Are you being referred to a specialist? I hope so.

  • It is known that asthma medication can stop working. The reasons why is still open for debate.

    It may be time to look at improving the usage of muscles in your chest. Tight muscles will give you problems so you need to find a therapist who can help loosen the tight muscles.

    You can see an Alexander Teacher who can help with posture and put you more in touch with knowledge of how the body works. You can see a massage therapist who can help untighten some of the tight muscles you have. You can see a McTimony chiropractor who can help remove some of your chest muscles which are in spasm.

    You say: "Why is my peak flow higher than average when I am visibly struggling to get air in and out?"

    You may have faulty breathing technique. Faulty breathing technique is more common than many people realise and is something that medical profession do not understand very well. The Alexander Teacher should be able to help with this.

    It is worth while seeking out a recommended good yoga teacher. Engaging with uncontracting muscles will help improve your health in ways that you may not yet understand why.

    Hope I have been helpful.

You may also like...